yeah, let's assume i am outside right now and it is 18.00 pm. normally i should do 6 units of insulin if i was at home for my basal. however although if i do not do sport that just causes low blood sugar for the part of my life when im outside... so what should i do?
im really no expert....but....how low? low for how long? i would be hesitant to take NO insulin. could you take 50% of your normal 1800 dose? log it well and test often. but to take none is a slippery spot.
im on a pump and have reduced my dose by as much as 75% for hours while i am gardening or hiking rough ground.
i just really keep an eye on it...
thanks for the reply. you mean you are doing 2.5 units of insulin instead of 10? well i do not know the reason but it just keeps going low for several hours then i eat sth and then my bs gets too high suddenly..
With a pump, if you are going to be active, you can turn the basal down by a percentage. It's also handy if you are sick, you can turn it up. The basal is trickled in at a low, fixed rate. I get .8U/ hour most hours but have a few times (AM...) when I turn it up a shade to, to .95U/ hour to cover dawn phenomenon. I think the suggestion is to take a bit less basal if you are out and about? I'm not sure that would totally work w/ shots but it might? I switched from R/NPH to pumping so I'm never sure about current basal insulins.
Boedica is on a pump; it's very different - we get small amounts of fast acting insulin all day so it's possible to just reduce the rate for the time you are more active.
thanks but i still did not get my reply...
AR is right, that on a pump you can deal better with a situation such as you describe. But with MDI, you should do your basal. Basal is long-acting or background insulin, it affects you for 24 hours (or close to that anyway). It doesn't peak for about 5 hours so there is little reason it would make you low if you went out and did sports right after you do it.
I'm assuming you also do bolus fast acting insulin for your meals? That is what you have to be careful of when doing activities.
You do have less flexibility than someone on a pump, so if you are going low you have only options to eat a snack and be careful if you still have bolus. For example I used to bolus for my lunch, eat and then go out to walk to the store and shop. I always went low because the bolus was still in my system (3-4 hours). So I started doing less.
But do your basal, there's no reason not to and you will be high later if you don't. One option is to cut your basal in two doses, part at night and part in the morning. That tends to work better for smooth coverage anyway.
yes, i am suggesting that you give yourself less insulin if you are going low when you go out.
if you know you are going to go out dancing, or running or whatever....then its reasonable to assume your insulin needs will be less.
for me, i remain lower for a few hours after activity....keep that in mind. i don't think its off the mark to take less.....but i DO think taking none is a no-no.
there is nothing worse than trying to enjoy yourself while worrying about crashing.
On one or two shots of basal? 6 pm and another time of the day early, like 6 am for another shot?
One of the problems of reducing it is that its action is reduced for much longer than you are out dancing unless you are dancing for the next 18 hours.
Your cells need that insulin. As a test for yourself, do a test the next morning and see what your BS has risen to and stays at due to your reduction. Your A1c is 6 so you're doing a good job. Ensure you do not jeopardize that blood sugar: test and find out for your own body what you should do. Reduce by 1 unit and test. And write down what you did and what your glucose tests were. I'm concerned about glucose tests 6-18 hours later.